Okay. If this keeps up or gets worse, the fun will definitely be over. <sarcasm font>
Friday’s zapping session went amazingly well. From the time I closed my garage door, drove to the facility, got zapped, drove home, and opened the garage door it was 27 minutes. Total. We’re in the groove.
The kicker came in the afternoon.
My energy level just dropped to near zero and I went into a Rip van Winkle-like sleep for the whole afternoon. Not good. Even after the long nap, I was still pretty lethargic in the evening.
This morning (Saturday) was a different story. I was pretty energetic and worked on organizing my home office up until about noon. But about an hour into it, my energy level hit a brick wall and I was horizontal on the sofa again for a nap that lasted about ninety minutes.
The nap gave me a second wind of energy, but just a few short hours later around 6:30 p.m., I was dragging anchor again. (I’m powering through it right now as I write this so I’m not up all night because I napped this evening.)
I’m sure it’s a combination of the hormone therapy (started twelve weeks ago), the radiation, and the fact that I’m running to the toilet two to four times a night that’s causing all this. I’ve even started going to bed about two hours earlier than normal to try and make up for the sleep deficit through the night.
So, yes, I’m fatigued by the fatigue. I won’t say it’s incapacitating because I have pushed myself through a few low-energy sessions, but it is having an impact on my routine. I can only imagine what it will be like in three to five weeks if it keeps up like this. Sheesh! But, on the positive side: No hot flashes!
Monday’s session will be the one-third mark for the treatment. I guess that’s something to celebrate.
13 thoughts on “Day 4,273 – Fatigue Fatigue?”
I guess the body is complaining at being messed about, churned, burned, poked, smoked.
The question is will it become inured and overcome some of that fatigue or is it all going to be the new norm?
LikeLiked by 1 person
Love your description of the processes, Al. 🙂 Time will tell. I’m sure that it will wane once all this is behind me. Or at least I’m hoping so.
LikeLiked by 1 person
Here’s hoping this is just an adjustment period that you manage successfully. Have you mapped out a diet and exercise plan to help mitigate these side effects? 12 weeks already? Isn’t that pretty much halfway? Hang in there!
Thanks, J.C. It’s interesting that I seem to have lost a bit of my appetite through this and I haven’t mapped out a true exercise plan, but I’ve been getting out and just taking a few walks and that seems to help a little.
Hi, Dan! I have been following your journey for awhile now. I stumbled upon your blog when my dad was going through his prostate cancer journey. He, too, had “zapping sessions” and he dreaded the hot flashes as well. In his case, he couldn’t avoid them….but he called them “power surges”. I still chuckle at that! Hope this treatment plan is successful…and well-tolerated! Prayers that the fatigue is manageable and minimal.
Thanks for your kind words of support and about my blog. I appreciate both.
I hope your father’s treatment was successful for him and that he’s without any significant side effects now. Time will tell how this treatment worked for me.
“THIS TOO SHALL PASS” DAN My own experience was that at the end of my sessions – starting on the last day after my last session I was prescribed Tamsulosin and I took it daily for about 3 weeks and it relieved some of the difficulties and pain in passing urine and reduced the number of times I had to pass urine. I stopped taking it daily at this point because the situation was better and I felt Tamsulosin worked better when I only use it occasionally. I still do, a couple of times a week such as when I have a few beers. It just seems to help me with emptying my bladder more effectively and this is 18 months after I completed my course of radiotherapy. I have also reduced my caffeine intake from 3 caffeinated drinks a morning to 1. I just don’t want to give up my first caffeinated filtered coffee of the day! Again I think decaffeinated drinks are less irritating to the bladder and urethra. My experience may have no relevance to your experience Dan.
Yes, this too shall pass…. But will it be like passing a kidney stone??? 🙂 (Been there, done that.)
It’s interesting you mention the Tamsulosin (FLOMAX). I met with my RO this morning and mentioned that I’m going to the toilet 3-4 times at night, and he asked if I wanted to try it. He said it would reduce the bladder spasms that signal the brain to run to the toilet, which seems odd of a drug intended to, as its name implies, improve flow. I declined for now and we’d reevaluate the next visit.
At the very beginning of this journey nearly 12 years ago, I remember the urologist prescribing it to me, and my reaction wasn’t the best. As I recall, I was quite dizzy and lightheaded while taking it.
Thanks, though, for sharing your experience. It’s something that I’ll keep in the back of my mind as treatment progresses.
Hi Dan, I believe that Flowmax/Tamsulosin reduces blood pressure as a side effect which might explain the wooziness you experienced taking it before. I take medication for high blood pressure anyway so perhaps that is why I do not experience this side effect. I did just check the leaflet in the box to confirm this. Quoting from the leaflet “it reduces tension of the smooth muscles in the prostate and urethra enabling urine to pass more readily through the urethra and facilitating urination. In addition, it diminishes sensations of urge.” You have had your prostate removed but it would still work on the other smooth muscles involved in urination including the urethra. Worth a thought at the end of your treatments when you don’t plan to do anything but rest and recover.
Thanks for digging up the information on Flomax. It just seems a tad counter-intuitive that a product designed to increase urine flow would also work to decrease urges. But what do I know?
I told the doctor last week that I’d see how this week goes and make a decision from there. I’ll keep you and everyone posted on what we decide.
Hope the zapping is becoming your new normal for a while Dan.
Can you comment yet on the impact of the twin pronged attack via hormone and rad treatment as to your overall health vs a vis your desire to travel around and do longish road trips?
I start rad in September, the hormone needles began two months ago.
After my session this morning, I met with the RO somewhat unexpectedly (he’s going on a trip to Germany this week, so moved Thursday’s visit to today). In that meeting, we talked about some of the side effects, and he made a comment that caught my attention. In essence, he said that I’m at the dosage level where some of these things start appearing.
I never really thought about there being a dosage threshold before the side effects kicked in. I take it from his comments, that the side effects going forward will only increase.
As far as travel is concerned, I’m really glad I did my 8,600 km road trip just 3 weeks into the hormone therapy and before the RT started. It would be a more challenging trip now, and I suspect very difficult later in this process. At least for me.
I have this near-constant sense of tiredness right now and I can power through it most of the time. But there are times that the fatigue hits me like a hammer and it’s difficult to overcome it. If I were going on a road trip, I would allow for plenty of stops to reinvigorate myself and, in some cases, to just pull over and snooze for a while.
The increased urination frequency could be both a good and bad thing on a road trip. Good, in that it will force you to pull over and deal with it and be a pick-me-up for the fatigue. Bad, in that you’ll be pulling over quite frequently. Right now, I can hold things for 2-3 hours, but that may worsen over time.
This is really minor right now, but that may change, too. I’m experiencing itching of my skin around the zapping location. Tight-ish clothes while I’m sitting can accentuate the itching sensation, so sitting in a car for an extended period may aggravate that, especially at the end of the RT sessions.
Right now, I feel as though I could comfortably and safely go on a trip of 6-8 hours’ duration with plenty of stops. I’m not sure I could handle the 10-12 hour days I did a month ago. Of course, two weeks from now, that may all be different.
So that’s kind of where I’m at right now. You may be in better overall health than me, and these may impact you less as a result. I hope that helps.
Reblogged this on Dan's Chronicles.